Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 37, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2023, 7:47 PM CDT for Pawnee County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2023, 7:47 PM CDT (00:47 UTC)
- Expired
- May 9, 2023, 8:11 PM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 918 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2805 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
673
WUUS53 KDDC 100047
SVRDDC
KSC145-100130-
/O.NEW.KDDC.SV.W.0037.230510T0047Z-230510T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
747 PM CDT Tue May 9 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Pawnee County in south central Kansas...
* Until 830 PM CDT.
* At 747 PM CDT, a severe thunderstorm was located near Larned,
moving east at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Pawnee County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3820 9916 3829 9918 3832 9903 3826 9903
3826 9891 3819 9891
TIME...MOT...LOC 0047Z 266DEG 19KT 3825 9908
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
AJOHNSON2 follow-up statements
231
WWUS53 KDDC 100105
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
805 PM CDT Tue May 9 2023
KSC145-100130-
/O.CON.KDDC.SV.W.0037.000000T0000Z-230510T0130Z/
Pawnee KS-
805 PM CDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EAST CENTRAL PAWNEE COUNTY...
At 805 PM CDT, a severe thunderstorm was located very near Pawnee
Rock, or near Radium, moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of east
central Pawnee County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 9904 3827 9905 3827 9903 3826 9903
3826 9891 3822 9891
TIME...MOT...LOC 0105Z 266DEG 19KT 3826 9895
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
AJOHNSON409
WWUS53 KDDC 100111
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
811 PM CDT Tue May 9 2023
KSC145-100121-
/O.CAN.KDDC.SV.W.0037.000000T0000Z-230510T0130Z/
Pawnee KS-
811 PM CDT Tue May 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PAWNEE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3821 9904 3827 9905 3827 9903 3826 9903
3826 9891 3822 9891
TIME...MOT...LOC 0109Z 266DEG 19KT 3826 9891
$$
AJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:47 PM CDT, 3 hours earlier.
Area forecast discussion, May 9, 4:47 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Dodge City KS 447 PM CDT Tue May 9 2023 ...Updated Aviation... .SHORT TERM...(This evening through Wednesday night) Issued at 115 PM CDT Tue May 9 2023 The main concern in the short term is storm chances this evening along an outflow boundary from rain cooled air. This boundary is still sagging southward and should stall from Hodgeman County into Pratt County and set the stage for a few severe storms. Initiation is also possible along the dry line west of Dodge City. Large hail is possible with these storms. A deep upper level trough will approach the high plains Wednesday night. Thunderstorms will push into far western Kansas late Wednesday night into early Thursday. .LONG TERM...(Thursday through Tuesday) Issued at 115 PM CDT Tue May 9 2023 As the upper low continues to move east, thunderstorms will continue to develop Thursday morning and these will likely be severe with large hail.Given the shear profile veering from southeast at the surface to southerly and even south- southeasterly at 500mb, any tornadoes would likely be moving northward instead of the traditional northeastward movement. In the afternoon, the upper level cold pool will be in place and overspread the moist layer, leading to another round of thunderstorms, some severe and possibly tornadic. The corridor most favored for severe storms in the early afternoon runs from Meade County northwestward to Kearny, Finney and Scott Counties. After Thursday, it appears a weak upper low is still advertised to move northward out of the tropics across the southern high plains, bringing widespread showers and thunderstorms. These should be mostly sub-severe to marginally severe given the lack of vertical shear in a tropical environment. How far north this precipitation gets is still in question as most of the models and their ensembles keep the heaviest rain to the south and west. But there is some potential for heavy rain across western Kansas Saturday night into Sunday. Temperatures will generally stay warm through the period; but if rain materializes during the day Sunday, then afternoon readings could be only be in the 60s to mid 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 447 PM CDT Tue May 9 2023 Radar imagery at 2140z depicted an intense supercell thunderstorm near Larned, an outflow boundary westward to near Scott City, and a dryline between DDC/GCK. Additional isolated convection is expected this evening on these boundaries, but coverage will be isolated, and as such kept the TAFs dry. Outside of convection, elevated southeast winds will continue through 12z Wed. Included LLWS in all TAFs after 06z Wed with a strong low level jet expected. Consensus of short term models suggests IFR stratus at HYS after 09z Wed, and this trend was accepted in the TAFs. VFR is expected to prevail elsewhere through Wednesday. 18z NAM and 12z ARW both indicate the next round of scattered convection near GCK/LBL after 21z Wed, and included VCTS/CB near the end of those TAF periods. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 85 59 83 / 20 20 30 50 GCK 60 86 58 80 / 10 50 40 30 EHA 59 85 55 83 / 10 60 60 10 LBL 61 87 57 84 / 10 40 40 20 HYS 60 82 59 78 / 40 20 40 70 P28 62 85 61 80 / 40 20 30 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Turner
Hazardous weather outlook, May 9, 1:33 AM CDT, 18 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 133 AM CDT Tue May 9 2023 KSZ030-031-043>046-061>066-074>081-084>090-101200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 133 AM CDT Tue May 9 2023 /1233 AM MDT Tue May 9 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Widely scattered thunderstorms will be possible this afternoon and evening. Severe thunderstorms, should they develop, will be possible. Very large hail (2 to 3 inches) and damaging winds are the main threats. There is also a very small but non zero threat for an isolated tornado. The best area for severe thunderstorms today and tonight should be mainly east of Highway 283. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will continue across southwest Kansas Wednesday and Thursday. A few of these thunderstorms may be severe. At this time it appears that the main threats are very large hail and damaging winds. A slightly more robust threat may exist Thursday with tornadoes possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
In the hours before
Local storm report, May 9, 7:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 6 NW GRAY 38.23N 99.71W
05/09/2023 E1.00 INCH HODGEMAN KS PUBLIC
PEA TO QUARTER SIZE HAIL WAS REPORTED
THROUGH SOCIAL MEDIA.
&&
MRSpecial weather statement, May 9, 7:31 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
731 PM CDT Tue May 9 2023
KSZ064-065-100100-
Hodgeman KS-Pawnee KS-
731 PM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of northeastern
Hodgeman and northwestern Pawnee Counties through 800 PM CDT...
At 731 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burdett, moving east at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Rozel around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3818 9939 3817 9958 3826 9961 3826 9958
3830 9958 3835 9938 3835 9934
TIME...MOT...LOC 0031Z 251DEG 15KT 3826 9950
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
AJOHNSONSpecial weather statement, May 9, 7:36 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Dodge City KS 736 PM CDT Tue May 9 2023 KSZ045-064-100100- Hodgeman KS-Ness KS- 736 PM CDT Tue May 9 2023 ...A strong thunderstorm will impact portions of southeastern Ness and north central Hodgeman Counties through 800 PM CDT... At 736 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Ness City, moving northeast at 35 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Bazine around 755 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3824 9998 3839 10000 3858 9959 3829 9959 TIME...MOT...LOC 0036Z 242DEG 29KT 3835 9987 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH AJOHNSON
Local storm report, May 9, 7:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL PRATT 37.65N 98.74W
05/09/2023 E1.50 INCH PRATT KS EMERGENCY MNGR
&&
JDFLocal storm report, May 9, 7:46 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 4 NNE BURDETT 38.25N 99.51W
05/09/2023 E1.00 INCH PAWNEE KS PUBLIC
&&
JDFLocal storm report, May 9, 7:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 6 N GRAY 38.25N 99.64W
05/09/2023 E1.00 INCH HODGEMAN KS PUBLIC
THE HAIL WAS PEA SIZE TO QUARTER SIZE.
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 39 min |
| May 9, 7:08 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 52 min |
| May 9, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 65 min |
| May 9, 7:31 PM CDT | Special Weather Statement | DDC | Pawnee | 29 min |
| May 9, 7:36 PM CDT | Special Weather Statement | DDC | Ness | 24 min |
| May 9, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 36 min |
| May 9, 7:57 PM CDT | Flash Flood Warning | DDC | Ness, Pawnee, Rush | 2 hr |
| May 9, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 47 min |
| May 9, 8:10 PM CDT | Special Weather Statement | DDC | Ness | 35 min |
| May 9, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 48 min |
| May 9, 8:18 PM CDT | Special Weather Statement | DDC | Ness | 27 min |
| May 9, 8:39 PM CDT | Special Weather Statement | DDC | Ness | 36 min |
| May 9, 8:42 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 48 min |
| May 9, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 17 min |
| May 9, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 39 min |
| May 9, 9:33 PM CDT | Special Weather Statement | DDC | Stafford | 27 min |
| May 9, 9:35 PM CDT | Special Weather Statement | DDC | Rush | 25 min |
| May 9, 10:05 PM CDT | Special Weather Statement | DDC | Stafford | 25 min |
| May 9, 10:57 PM CDT | Special Weather Statement | DDC | Trego | 33 min |
| May 10, 4:18 PM CDT | Special Weather Statement | DDC | Hamilton | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.